10% Off $75 Orders! Use Code SAVE10P Shop Now
One use per customer. Not available with Autoship. Expires 5/28/18.

JAMA Reports Gabapentin [Neurontin] and Certain Other Anticonvulsant Drugs May Be Associated with Increased Suicide Risk

1 Star2 Stars3 Stars4 Stars5 Stars (43 votes, average: 3.45 out of 5)
Loading...

An analysis of prescription and clinical claims data suggests that the use of certain anticonvulsant medications may be associated with an increased risk of suicide, attempted suicide or violent death, according to a study in the April 14 issue of JAMA (“Anticonvulsant medications and the risk of suicide, attempted suicide, or violent death.”).  

Anticonvulsant medications are a primary therapeutic approach for patients with epilepsy, but labeled indications also include bipolar disorder, mania, neuralgia (sudden occurrences of short, sharp pains along a nerve), migraine, and neuropathic pain (e.g., shingles pain) [and occasionally off label for fibromyalgia].

“The wide range of indications and common use of anticonvulsants in patients with or without psychiatric comorbidities make their safety an issue of great relevance,” the authors write. “In 2008, the U.S. Food and Drug Administration mandated warning labeling for anticonvulsant medications regarding the increased risk of suicidal thoughts and behaviors. The decision was based on a meta-analysis not sufficiently large to investigate individual drugs.”

Elisabetta Patorno, MD, MPH, of Brigham and Women’s Hospital and Harvard Medical School, Boston, and colleagues evaluated whether there was an increased risk of attempted or completed suicide, and combined suicidal acts or violent death associated with a range of individual anticonvulsant medications and within patient subgroups.

The researchers analyzed data for 14 states from the HealthCore Integrated Research Database (includes information on filled prescriptions and clinical encounters) for patients 15 years and older who began taking an anticonvulsant between July 2001 and December 2006.

The study identified 827 suicidal acts (801 attempted suicides and 26 completed suicides) and an additional 41 violent deaths (868 combined suicidal acts or violent deaths) in 297,620 new episodes of treatment with an anticonvulsant.

The researchers found that the risk of suicidal acts was increased [1.5 to 2 times as much] for
• Gabapentin [brand name Neurontin],
• Lamotrigine [Lamictal],
• Oxcarbazepine [Trileptal],
• Tiagabine [Gabitril],
• And valproate [Depacon],
…compared with topiramate [Topamax].

“The analyses including violent death produced similar results. Gabapentin users had increased [about twice as much] risk in subgroups of younger and older patients, patients with mood disorders, and patients with epilepsy or seizure when compared with carbamazepine [Tegretol],” the authors write.

“This exploratory analysis contributes to the understanding of the complex and little-understood relationship between anticonvulsant medication use and suicide risk.”

Source: American Medical Association news release, April 14, 2010

1 Star2 Stars3 Stars4 Stars5 Stars (43 votes, average: 3.45 out of 5)
Loading...



3 thoughts on “JAMA Reports Gabapentin [Neurontin] and Certain Other Anticonvulsant Drugs May Be Associated with Increased Suicide Risk”

  1. airihannah says:

    I didn’t see Lyrica mentioned in this article, but isn’t it a derivative form of Gabapentin or in some way related pretty closely? I’ve been taking Lyrica for several years now and I know that I’m suffering from more depression and have had suicidal thoughts that I haven’t had before. In addition I tried to use Chantix to stop smoking and had an extreme psychotic episode on that….

    I would be nice to know, if it’s even possible to predict, whether the type of reaction that I had to Chantix is a predictor or indicator of similar reactions to other medications.

    Either way, I would like to find out how Lyrica fits into the study and whether it’s similar enough to the drugs that were mentioned to be included in the list of drugs that could be of concern in higher risk of suicide.

    Lori Hamilton
    http://www.designumbers.com

  2. madeintheuk says:

    I took Lyrica for six months for FM and it worked reasonably well. I had a number of side effects. When I came off Lyrica I had extreme depression, suicidal thoughts, and ended up in psych ward – terrible experience. I am now on gabapentin and all is ok so far. Its all rather scary though.

  3. evilgalblues says:

    My FIL wanted to try Chantix but was told he was contra-indicated because he had a psychotic break on bupropion. They said the same thing would happen again. He has to be really careful with antidepressants now.

Leave a Reply